Thrombotic Complications After Intravenous Immunoglobulin Therapy in Two Patients

Authors


Department of Internal Medicine, Hospital of Saint Raphael, 1450 Chapel Street, New Haven, CT 06511.

Abstract

Although intravenous immunoglobulin (IVIg) generally is considered a safe treatment for various autoimmune and inflammatory disorders, rare cases of thrombosis may occur. We describe two patients who experienced thrombotic complications associated with IVIg therapy. A 54-year-old woman with idiopathic thrombocytopenia received IVIg 1 g/kg/day for 2 days. While receiving her infusion on day 2, she had an ischemic stroke with hemiparesis; 3 days later she developed deep vein thrombosis. A 33-year-old woman with Evans' syndrome received IVIg 400 mg/kg/day for 5 days and developed deep vein thrombosis 1 week after therapy was completed; she then received warfarin. Six months later, she received an additional course of IVIg for recurrent hemolytic anemia; 1 day later she died of pulmonary thromboembolism. We suggest that IVIg may promote thrombosis by increasing blood viscosity, activating platelets, or causing vasospasm and should be administered with caution.

Ancillary